Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 25, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jan 14, 2020, 4:15 PM CST for Claiborne County, Copiah County, Jefferson County, Mississippi. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 14, 2020, 4:15 PM CST (22:15 UTC)
- Expired
- Jan 14, 2020, 7:15 PM CST
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Claiborne County, MS, Copiah County, MS, Jefferson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 123 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 14, 5:00 PM CST | FLASH FLOOD | 1 W Barlow, MS | A FEW ROADS IN THE W PART OF THE COUNTY ARE FLOODED. |
| Jan 14, 6:00 PM CST | FLASH FLOOD | Fayette, MS | SEVERAL ROADS AND STREETS IN TOWN FLOODED. |
| Jan 14, 6:10 PM CST | FLASH FLOOD | 1 Sw Fayette, MS | FLOODING REPORTED AT GREATER FAITH CHURCH IN FAYETTE,MS. |
| Jan 14, 6:10 PM CST | FLASH FLOOD | 4 Nnw Fayette, MS | FLOODINMG REPORTED AT POPULAR HILL ROAD AND OLD MCNAIR, MS. |
| Jan 14, 6:10 PM CST | FLASH FLOOD | 4 W Fayette, MS | FLOODING REPORTED AT GEOGHEGAN RD, FAYETTE, MS. |
| Jan 14, 6:10 PM CST | FLASH FLOOD | 4 W Fayette, MS | FLOODING REPORTED AT GEOGHEGAN RD, FAYETTE, MS 39069. |
| Jan 14, 6:10 PM CST | FLASH FLOOD | Fayette, MS | FLOODING REPORTED AT PINE STREET, FAYETTE MS. |
| Jan 14, 6:10 PM CST | FLASH FLOOD | Pattison, MS | FLOODING REPORTED AT PATTISON, NEAR FAYETTE MS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.8
The text
As transmitted.
001
WGUS54 KJAN 142215
FFWJAN
MSC021-029-063-150115-
/O.NEW.KJAN.FF.W.0025.200114T2215Z-200115T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
415 PM CST Tue Jan 14 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southern Claiborne County in southwestern Mississippi...
Jefferson County in southwestern Mississippi...
Western Copiah County in central Mississippi...
* Until 715 PM CST.
* At 415 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Crystal Springs, Hazlehurst, Alcorn, Fayette, Peyton, Gallman,
Lorman, Allen, Barlow, Mcbride, Glancy, Stampley, Pleasant Hill,
Red Lick, Church Hill, Martinsville, Pattison and Blue Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3185 9134 3186 9130 3182 9129 3181 9126
3183 9124 3186 9127 3190 9121 3197 9026
3181 9032 3170 9073 3162 9115 3165 9127
3166 9127 3167 9130 3175 9132 3175 9131
3176 9126 3177 9127 3176 9136
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
CMEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 14, 3:04 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 14, 3:04 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
304 PM CST Tue Jan 14 2020
.DISCUSSION...
Rest of Today through Wednesday night:
With a front remaining stalled over the region tonight, the
potential for showers and isolated storms traversing the region
continues through at least the early evening hours. The potential
for heavy rainfall resulting in flash flooding will continue as
well, as this rainfall is expected to fall on already very
saturated soils. Therefore, a flash flood watch will remain in
effect for a large portion of the CWA through midnight. With more
scattered convection lifting northeast across locations where a
widespread 2-4 inches, and locally higher amounts, of rain fell
during the Tuesday morning and afternoon periods where numerous
reports of flooding occurred, any additional rainfall will only
exacerbate the ongoing flooding situation. An additional 1-2
inches of rainfall can't be ruled out, with locally higher amounts
also possible, as scattered convection could train over these
previously affected locations.
Activity is expected to gradually dissipate through the overnight
hours, with scattered rain chances shifting mainly back to the north
in the vicinity of the boundary along the Highway 82 corridor after
midnight. At a minimum, patchy fog will be possible across central,
but especially southern, portions of the CWA early Wednesday
morning. This will need to be monitored during the overnight hours
for the potential of at least patchy dense fog developing across a
portion of the CWA. Mild conditions will persist, as lows Wednesday
morning only fall into the low and middle 60s.
A lull in the activity is currently expected through a good portion
of the daytime period on Wednesday. Warm muggy conditions will
persist as highs climb into the low and middle 70s. By mid to late
afternoon, rain chances will begin increase as the cold front
finally begins pushing south through the region. These chances for
showers and isolated thunderstorms will continue into Wednesday
night as the front makes its way south through the region. Cooler
drier air will steadily advect south into the forecast area in the
front's wake through early Thursday morning. /19/
Thursday through Monday:
A weak frontal boundary will be pushing through the area on
Thursday. Rain chances will be diminishing as the boundary sinks
southward though so that by the afternoon only isolated rain showers
will exist in southern MS. A slight cooldown will move in in the
wake of the frontal passage and overnight lows on Thursday will drop
into the 40s and 50s.
Friday-Saturday: As the mid-level ridge remains parked over the east-
central Gulf of Mexico, expect any brief reprieve in rain chances to
be short lived as warm, moist return flow kicks up again into
Friday. Moisture advection & PWs will be somewhat lower but will
gradually increase Friday afternoon, especially around and after
midnight Saturday. With this increase in southerly flow,
temperatures will rebound back into the upper 60s and 70s on
Saturday. This will all be in advance of a deep synoptic trough with
a strong surface low pressure system and associated cold front.
Expect another round of storms to move in early Saturday and quickly
exit the area Saturday afternoon. There is potential for some
steeper lapse rates & increased westerly flow so some stronger
organized convection isn't out of the question, but with meager
instability this threat remains low.
Sunday-Monday: Expect a drastic change in our pattern, with the
recent warm & wet conditions out the door & much more winter norms
into next week. Synoptic ridging will begin to build over the
Intermountain West, while large troughing will build in over areas
east of the Rockies. Strong polar surface high pressure of ~1045-
1050mb will build southeast out of Canada on Sunday and into the
northern Plains on Monday. This will lead to much colder air
advecting into most of the eastern half of the nation, including the
ArkLaMiss.
Due to the much drier air (i.e. PWs less than a quarter-
half inch), expect any rain chances to clear out just after midnight
Sunday. There will also be a drastic difference in thermal profiles
& ambient air temperatures in the wake. Lows Sunday morning will be
closer to normal in the mid-upper 30s, while highs will be nearly 20
degrees cooler and in the upper 40s to mid 50s Sunday. Temps will be
even cooler Sunday night though with lows closer to freezing & highs
generally in the 40s on Monday. This cold pattern will linger well
into next week with below normal warmth across the board. Will have
to watch any shortwave trough energy & moisture advection over top
any persistent cold air over our southwest into early next week.
/DC/10/
&&
.AVIATION...
18Z TAF discussion:
MVFR to IFR, and occasionally LIFR, flight categories will persist
at most TAF sites through much of the forecast period. This is as
a result of ongoing moderate to heavy convection across a large
portion of the area. With rain chances and low ceilings persisting
overnight into Wednesday morning, degraded flight categories will
likewise continue. With a front stalled over the area, winds
behind the front will be from the northwest between 5-8 knots, and
from the south ahead of it between 3-5 knots. Fog, some perhaps of
the dense variety, could again be possible over mainly Southeast
Mississippi after midnight and into early Wednesday morning. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 65 75 58 63 / 62 26 49 29
Meridian 65 76 57 65 / 65 23 43 25
Vicksburg 65 74 56 61 / 61 38 55 31
Hattiesburg 66 77 62 70 / 56 12 18 26
Natchez 65 75 60 65 / 64 20 38 29
Greenville 60 71 49 53 / 46 63 57 22
Greenwood 63 72 50 57 / 50 61 64 17
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until midnight CST tonight for MSZ030>033-
035>053.
LA...Flash Flood Watch until midnight CST tonight for LAZ007>009-015-
016-023-025.
AR...None.
&&
10/19Hazardous weather outlook, Jan 14, 2:33 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 233 PM CST Tue Jan 14 2020 ARZ074-075-LAZ024-026-MSZ018-019-025>029-034-054>066-151200- Ashley-Chicot-Catahoula-Concordia-Bolivar-Sunflower-Leflore- Grenada-Carroll-Montgomery-Webster-Washington-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones- 233 PM CST Tue Jan 14 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, east central Mississippi, north central Mississippi, northwest Mississippi, and south central Mississippi. .DAY ONE...Tonight and Wednesday... FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight Localized flash flooding remains possible through this evening, particularly in low lying and urban areas, as an additional one inch of rain is possible atop already saturated soils. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ007>009-015-016-023-025-MSZ030>033-035>053-151200- Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Tensas-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys- Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS- Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- Claiborne- 233 PM CST Tue Jan 14 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, northeast Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Wednesday... FLOODING THREAT...Elevated TIMING...The rest of this afternoon through tonight Flash flooding is expected through this evening, with some roads potentially flooded or closed, and some structures potentially threatened with inundation. An additional one to two inches of rain is expected this evening, with locally higher amounts possible, atop already very saturated soils. Minor to moderate river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday night through Monday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. MSZ072>074-151200- Marion-Lamar-Forrest- 233 PM CST Tue Jan 14 2020 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Wednesday... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday night through Monday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. 19 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Jan 14, 3:17 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CST TUE JAN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 5 NE JAN AIRPORT 32.36N 90.01W
01/14/2020 RANKIN MS PUBLIC
CASTLEWOOD BLVD CLOSED DUE TO HIGH FLOOD
WATERS.
&&
TBLocal storm report, Jan 14, 3:24 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CST TUE JAN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD OAK GROVE 32.86N 91.39W
01/14/2020 WEST CARROLL LA EMERGENCY MNGR
A FEW ROADS WERE FLOODED IN AND AROUND OAK
GROVE.
&&
CELocal storm report, Jan 14, 3:29 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CST TUE JAN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD 2 NNW DELHI 32.48N 91.50W
01/14/2020 RICHLAND LA EMERGENCY MNGR
A FEW ROADS WERE FLOODED BETWEEN EPPS AND
DELHI. ALSO, RAIN GAUGE AT POVERTY POINT
MARINA MEASURED 4.7 INCHES OF RAIN.
&&
CELocal storm report, Jan 14, 3:33 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
333 PM CST TUE JAN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD 3 S WINTERVILLE 33.46N 91.07W
01/14/2020 WASHINGTON MS NWS STORM SURVEY
FLOODING ON PARTS OF LAKE FERGUSON RD.
&&
CELocal storm report, Jan 14, 3:53 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CST TUE JAN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 1 N WALLACE RIDGE 31.68N 91.83W
01/14/2020 CATAHOULA LA PUBLIC
HIGH FLOOD WATER REPORTED NEAR BLOCK HIGH
SCHOOL IN JONESVILLE AND BROOKS RD.
&&
TBLocal storm report, Jan 14, 3:56 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
356 PM CST TUE JAN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD 2 SSE RICHLAND 32.20N 90.15W
01/14/2020 RANKIN MS EMERGENCY MNGR
A FEW ROADS WERE CLOSED IN RICHLAND DUE TO
FLOODING.
&&
CEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 7:01 PM CST | Areal Flood Warning | JAN | Jones | 6 hr |
| Jan 14, 1:09 AM CST | Special Weather Statement | JAN | Bolivar | 66 min |
| Jan 14, 1:10 AM CST | Special Weather Statement | JAN | Simpson | 65 min |
| Jan 14, 1:43 AM CST | Special Weather Statement | JAN | Issaquena, Sharkey | 62 min |
| Jan 14, 2:03 AM CST | Special Weather Statement | JAN | Humphreys | 57 min |
| Jan 14, 3:00 AM CST | Flash Flood Watch | JAN | Attala, Bolivar, Carroll, Choctaw, Claiborne, Clay and 25 more | 21 hr |
| Jan 14, 3:44 AM CST | Flash Flood Warning | JAN | Issaquena, Sharkey | 4 hr |
| Jan 14, 3:58 AM CST | Special Weather Statement | JAN | Holmes | 62 min |
| Jan 14, 4:20 AM CST | Flash Flood Warning | JAN | Washington | 3 hr |
| Jan 14, 4:40 AM CST | Flash Flood Warning | JAN | Holmes, Humphreys, Yazoo | 3 hr |
| Jan 14, 5:33 AM CST | Special Weather Statement | JAN | Yazoo | 42 min |
| Jan 14, 5:45 AM CST | Flash Flood Warning | JAN | Attala, Holmes, Yazoo | 3 hr |
| Jan 14, 6:33 AM CST | Special Weather Statement | JAN | Neshoba | 42 min |
| Jan 14, 6:35 AM CST | Special Weather Statement | JAN | Warren | 40 min |
| Jan 14, 7:28 AM CST | Special Weather Statement | JAN | Madison | 47 min |
| Jan 14, 7:51 AM CST | Areal Flood Warning | JAN | Humphreys, Issaquena, Sharkey | 6 hr |
| Jan 14, 9:39 AM CST | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 3 hr |
| Jan 14, 10:00 AM CST | River Flood Warning | JAN | Jones | 5 days |
| Jan 14, 10:41 AM CST | Flash Flood Warning | JAN | Hinds, Warren | 3 hr |
| Jan 14, 11:13 AM CST | River Flood Warning | JAN | Sunflower | 71 hr |
| Jan 14, 11:13 AM CST | River Flood Warning | JAN | Sharkey | 3 days |
| Jan 14, 11:28 AM CST | Flash Flood Warning | JAN | Rankin, Scott | 3 hr |
| Jan 14, 11:51 AM CST | Flash Flood Warning | JAN | Clay, Oktibbeha | 9 hr |
| Jan 14, 12:25 PM CST | Flash Flood Warning | JAN | Copiah, Hinds, Rankin, Simpson | 3 hr |
| Jan 14, 12:45 PM CST | Flash Flood Warning | JAN | Hinds, Madison, Rankin | 90 min |
| Jan 14, 1:01 PM CST | River Flood Warning | JAN | Leake | 4 days |
| Jan 14, 2:07 PM CST | River Flood Warning | JAN | Leake | 6 days |
| Jan 14, 2:07 PM CST | River Flood Warning | JAN | Madison, Rankin | 7 days |
| Jan 14, 2:12 PM CST | Areal Flood Warning | JAN | Attala, Hinds, Holmes, Issaquena, Leake, Madison and 6 more | 9 hr |
| Jan 14, 2:16 PM CST | Flash Flood Warning | JAN | Hinds | 119 min |
| Jan 14, 4:11 PM CST | Flash Flood Warning | JAN | Adams | 3 hr |
| Jan 14, 4:37 PM CST | River Flood Warning | JAN | Clarke | 4 days |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.